Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 110, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2008, 9:45 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 9:45 PM EDT (01:45 UTC)
- Expired
- Jul 21, 2008, 10:45 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 120 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:48 PM EDT | TSTM WND DMG | 2 Ene Confluence, PA | SOMERSET RURAL ELECTRIC REPORTED NUMEROUS TREES AND WIRES DOWN IN THE URSINA AND MARKLETON AREAS. THIS RESULTED IN A SIGNIFICANT POWER OUTAGE TO APPROXIMATELY 800 CUSTOMERS. |
| Jul 21, 10:00 PM EDT | TSTM WND DMG | Addison, PA | SOMERSET RURAL ELECTRIC REPORTED TREES AND WIRES DOWN IN THE ADDISON AND LISTONBURG AREAS. ONLY A FEW CUSTOMERS WERE AFFECTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 220145
SVRCTP
PAC009-111-220245-
/O.NEW.KCTP.SV.W.0110.080722T0145Z-080722T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 PM EDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 1045 PM EDT
* AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MOUNT
DAVIS...OR 13 MILES SOUTHWEST OF SOMERSET...AND MOVING SOUTHEAST AT
42 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FRIEDENS AROUND 950 PM EDT...
MOUNT DAVIS AROUND 955 PM EDT...
MEYERSDALE AND BERLIN AROUND 1000 PM EDT...
BUFFALO MILLS AROUND 1020 PM EDT...
LAKE GORDON AROUND 1025 PM EDT...
CLEARVILLE AROUND 1035 PM EDT...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 137.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 40...ROUTE
219...ROUTE 220.
THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN
FAYETTE COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3971 7936 3973 7941 3978 7940 3980 7936
3982 7937 3986 7941 4011 7923 4008 7889
3992 7827 3972 7838
TIME...MOT...LOC 0145Z 305DEG 36KT 3985 7923
$$
FORECASTER: STEINBUGL1 follow-up statement
000
WWUS51 KCTP 220203
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1003 PM EDT MON JUL 21 2008
PAC009-111-220245-
/O.CON.KCTP.SV.W.0110.000000T0000Z-080722T0245Z/
SOMERSET PA-BEDFORD PA-
1003 PM EDT MON JUL 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHERN BEDFORD AND SOUTHERN SOMERSET COUNTIES...
AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BERLIN TO MEYERSDALE TO SALISBURY...MOVING SOUTHEAST
AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WELLERSBURG AROUND 1010 PM EDT...
HYNDMAN AROUND 1020 PM EDT...
LAKE GORDON AROUND 1025 PM EDT...
INGLESMITH AROUND 1045 PM EDT...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 111 AND 137.
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3972 7937 3973 7941 3978 7940 3980 7936
3986 7941 3999 7917 4008 7889 3992 7827
3972 7838
TIME...MOT...LOC 0203Z 301DEG 35KT 3990 7893 3978 7894
3971 7911
$$
FORECASTER: STEINBUGLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:02 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 21, 8:02 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 802 PM EDT MON JUL 21 2008 .SYNOPSIS... A SLOW MOVING FRONTAL BOUNDARY OVER THE GREAT LAKES WILL SAG SOUTHWARD INTO PENNSYLVANIA TONIGHT...THEN STALL OUT ACROSS THE SOUTHEAST PART OF THE STATE THROUGH MIDWEEK. HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WEEK...FOLLOWED BY A POSSIBLE COLD FRONT BY NEXT WEEKEND. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SATELLITE IMAGERY SHOWS MCV MOVG EWD ACROSS NERN OH AND INTO WRN PA AS OF 2330Z. LOCAL WRF MDL RUNS SHOW THIS FEATURE CONTINUING TO TRACK ESEWD INTO SCENT PA THROUGH 03Z. HAVE INCREASED POPS TO LKLY ACROSS THE WRN ALLEGHENIES AND LAUREL MTNS BASED ON LATEST RADAR TRENDS AND 15Z SREF. STREAMLINE SFC ANALYSIS FROM THE RUC 13 SHOWS BACKED WNDS FM THE LAURELS SWD INTO THE WV PNHDL...IN RESPONSE TO MODEST SFC PRES FALLS AHEAD OF THE MCV. THIS HAS RESULTED IN AN ENHANCED AREA OF LLVL CONVERGENCE FM CAMBRIA/SOMERSET CNTY EWD ACROSS SCENT PA. PER MCD 1844...EFFECTIVE SHEAR ON THE ORDER OF 40KTS SUPPORTING AN ORGANIZED CLUSTER OF STORMS OVR WRN PA ATTM - BUT DECREASING INSTABILITY SHOULD LIMIT OVERALL SEVERE POTENTIAL. HOWEVER...ENHANCED MID LVL WINDS ASSOC WITH THE MCV /40-50KTS PER PIT VWP/ COULD SUPPORT SOME STG WND GUSTS AS THE TSTM CLUSTER MOVES INTO THE LAUREL MTNS/SW PA. BEYOND 03Z...EVOLUTION OF THIS SYSTEM IS SOMEWHAT UNCERTAIN GIVEN ITS MESOSCALE NATURE. BUT...NAM/GFS ALONG WITH LOCAL WRF RUNS SUGGEST A WEAKENING SYS /MAINLY SHRA/ MOVG EWD ACROSS CENTRAL/SCENT PA BTWN 03-09Z BEFORE EXITING/DYING OVR ERN PA THEREAFTER. HAVE INCREASED POPS INTO THE 30-50% RANGE DURING THIS TIME...WHICH IS SUPPORTED BY THE 15Z SREF AND LATEST MAV. STILL EXPECT PATCHY FOG TO DEVELOP TWD DAWN AS SKIES GRADUALLY CLEAR OUT SOME FROM WEST TO EAST. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... THE SHOWERS SHOULD TAPER OFF EARLY IN THE WEST. THE HIGH AMBIENT MOISTURE AND PARTIAL CLEARING SHOULD LEAD TO SOME FOG AND PERHAPS STRATUS AGAIN IN THE MORNING. HAVE MADE CLOUD COVER RATHER DARK/DISMAL IN THE WEST LATE TONIGHT. ANY SHOWERS THAT LAST AFTER MIDNIGHT SHOULD BE OVER THE EAST AND EXITING STAGE RIGHT. SOME FOG POSSIBLE THERE...TOO...BUT MOST LIKELY IN THE WEST/CENTRAL. MINS WILL BE MILD/MUGGY AGAIN. LOOK FOR A SIMILAR DAY TO THE PAST WEEK OR SO WITH HOT TEMPS IN THE SE AND COOLER/NEARER-NORMAL TEMPS IN THE NW. FOCUSING MECHANISMS FOR AFTN CONVECTION STILL IN DOUBT AT THIS POINT...BUT THOSE DEAD MCS/S AND THEIR ASSOCIATED VERTICAL MOTION ARE THE BIG SUSPECTS AT THIS TIME. WILL KEEP POPS IN THE SCT/CHC RANGE FOR NOW...AND MAKE IT MOSTLY IN THE AFTN. LATEST SREF DATA SUGGEST HIGHEST CHC OF RAIN TUES NIGHT WILL BE IN THE WEST - ESP THE SW...AS MODELS WANT TO DROP AN MCS RIGHT THRU SWRN PA OVERNIGHT. FELT A GOOD MOVE WAS TO BUMP POPS INTO LIKELY CATEGORY FOR THE SW...AND KEEP CHCS FOR THE REST AT THIS RANGE. TIMING AND UPSTREAM DEVELOPMENT...OR LACK THEREOF...WILL TELL THIS TALE. KEPT MINS VERY MILD/MUGGY AGAIN. IT IS...AFTER ALL...THE HEIGHT OF SUMMER - WITH THE HOTTEST TEMPS /CLIMATOLOGICALLY/ UPON US FOR ALL OF THE NEXT WEEK. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... YESTERDAY I HELD ONTO THE MENTION OF SHOWERS AND STORMS INTO TUESDAY NIGHT...AND EVEN PUT A CHC INTO THE SE FOR WED AM. YESTERDAY THE GFS SHOWED THE UPPER LEVEL TROUGH SHARPENING UP FOR MID WEEK...BUT I DID NOT WANT TO MAKE THE WHOLE WEEK WET. WITH THIS TREND STILL TODAY...LEFT MEINTON OF SHOWERS AND STORMS IN FOR WED...THAT MID SHIFT ADDED...AND ADDED CHC FOR WED NIGHT. GFS SLIGHTLY LESS GLOOMY AND FASTER THAN NAM WITH SYSTEM WED...BUT COULD STILL SEE A SIGNIFICANT SEVERE WEATHER...EVEN HEAVY RAIN EVENT...WITH SUCH A STRONG UPPER LEVEL FEATURE FOR LATE JULY. ONLY HAVE ISSUED ONE FLASH FLOOD WARNING THIS SEASON...AND THAT WAS THE OTHER EVENING WHEN I WAS WORKING. THIS HAS BEEN A WET SUMMER SO FAR...JUST HAVE NOT HAD THE TYPICAL PATTERN FOR HEAVY RAIN SO FAR THIS SEASON. IF ONE IS LOOKING FOR DRY WEATHER...IT LOOKS LIKE THU AND PERHAPS FRIDAY WILL BE THE DAYS. THE OLD FRONT STALLS JUST OFFSHORE AT BEST...AND STARTS TO WORK BACK TO THE NW BY LATE IN THE WEEK. AT THE SAME TIME...A NEW COLD FRONT WORKS EASTWARD ON SAT. WENT WITH DRY WEATHER AGAIN FOR THE PERIOD SUNDAY INTO TUE. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... MCV ACROSS WESTERN PA WILL CONTINUE TO MOVE EAST ALLOWING SCATTERED TSRA TO DEV AHEAD OF MID-LVL FEATURE. DEEP LAYER WIND SHEAR OF AROUND 40 KNOTS AND ABUNDANT INSTABILITY MAY ALLOW THESE STORMS TO ORGANIZE TO OUR WEST AND MOVE THROUGH THIS EVENING. REDUCTIONS IN CIGS/VSBYS FROM VFR TO MVFR AND BORDERLINE IFR IN AND AROUND THUNDERSTORMS. IR IMAGERGY INDICATES A FEW BREAKS MAY SLIDE IN BEHIND EVENING CONVECTION...ALLOWING FOR TEMPS TO COOL. ENVIRONMENT WILL BE PRE-CONDITIONED WITH PRECIP THIS EVENING FOR WESTERN AIRFIELDS TO SEE FOG DEVELOP ARND 04-08Z AND PERSIST THRU SUNRISE. WILD CARD WILL BE IF WE CLEAR OUT...ALTHOUGH WINDS HAVE DECOUPLED IN NUMEROUS LOCATIONS AS OF 23Z MON. UPPER LEVEL LOW CONTINUES TO PUSH EAST INTO WEDNESDAY AS MID-LVL TROUGH DIGS DEEP INTO THE ATLANTIC SEABOARD. EACH OF THE NEXT SEVERAL DAYS WILL PRESENT LOW CHC FOR SHRA/TSRA...ALTHOUGH IT DOES NOT APPEAR THESE WILL BE LONG LIVED CONVECTIVE PIECES. BY SATURDAY YET ANOTHER TROUGH LOOKS TO MOVE IN BRINGING WITH IT MORE SHOWERS AND THUNDERSTORMS FOR THE WEEKEND. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/FITZGERALD NEAR TERM...STEINBUGL SHORT TERM...DANGELO LONG TERM...FITZGERALD/MARTIN AVIATION...BEACHLER/CHENARD
Hazardous weather outlook, Jul 21, 2:15 PM EDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 215 PM EDT MON JUL 21 2008 PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-221815- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 215 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017-018-024-033-037-041-042-221815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 215 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL LIKELY AFFECT THE AREA LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 8:39 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 839 PM EDT MON JUL 21 2008 PAZ033-034-220145- BEDFORD PA-SOMERSET PA- 839 PM EDT MON JUL 21 2008 ...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND WEST CENTRAL BEDFORD COUNTIES... AT 837 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM LATROBE TO SCOTTDALE TO 33 MILES WEST OF CONNELLSVILLE...MOVING SOUTHEAST AT 39 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAIN FROM THESE STORMS. THESE STORMS WILL BE NEAR SEVEN SPRINGS AROUND 900 PM...JEROME AROUND 915 PM...OGLETOWN AROUND 930 PM AND NEW PARIS AROUND 945 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 144...I-99 BETWEEN MILE MARKERS 2 AND 7. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 40...ROUTE 219. FORECASTER: STEINBUGL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:52 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 53 min |
| Jul 22, 3:59 AM EDT | Dense Fog Advisory | CTP | Cameron, Centre, Clearfield, Clinton, Elk, Lycoming and 4 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.